Texas, 2008Tornado in Texas, June 29, 2008
June 29, 2008 · NWS LUB · 1 event in 1 county or zone
Scattered thunderstorms developed over the South Plains region during the afternoon hours of the 29th. These storms developed along a stationary surface boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the South Plains region during the afternoon hours of the 29th. These storms developed along a stationary surface boundary. At least one brief and weak non-mesocyclonic tornado was observed as convection developed in the vicinity of the boundary. No severe wind or hail reports were received, but the storms additionally produced copious rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 29, 2:40 AM CST, 10 hours 20 minutes earlier.
Area forecast discussion, Jun 29, 2:40 AM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 AM CDT SUN JUN 29 2008
.SHORT TERM...
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE PERSISTED ACROSS THE
SOUTHERN TEXAS PANHANDLE EARLY THIS MORNING...AS DEEP EASTERLY
UPSLOPE FLOW HAVE KEPT A GOOD SUPPLY OF MOISTURE INTO THIS AREA. A
FEW OF THESE STORMS HAVE BEEN STRONG...PRODUCING SMALL HAIL
EARLIER...BUT THE MAIN CONCERN WITH THE SLOW MOVING ACTIVITY HAS
BEEN HEAVY RAIN THAT HAS RESULTED IN SOME LOCALIZED FLOODING.
HOWEVER...LATEST TRENDS HAVE BEEN DOWNWARD SOME IN
INTENSITY...THOUGH AREAL COVERAGE HAS EXPANDED SLIGHTLY OVER THE
NORTHERN HALF OF THE CWA. EXPECT THIS ACTIVITY TO PERSIST THOUGH
MUCH OF THE MORNING HOURS AS IT CONTINUE TO SAG SOUTHWARD.
HOWEVER...GENERAL WEAKENING TRENDS IN INTENSITY/RAINFALL RATES IS
ALSO EXPECTED AS THE LOW-LEVEL EASTERLY INFLOW IS PROGGED TO WEAKEN
WITH TIME. SECOND AREA OF PRECIPITATION HAS ALSO BEEN SKIRTING THE
VERY SOUTHWEST PORTION OF THE CWA...AND THIS WAS ASSOCIATED WITH THE
UPPER LOW SPINNING TO THE SOUTHWEST OF THE AREA. THIS AREA SHOULD
TOO SAG SOUTHWEST WITH TIME AS THE UPPER LOW PULLS AWAY FROM THE
AREA.
QUESTION BECOMES HOW EVERYTHING WILL EVOLVE LATER THIS AFTERNOON?
THERE IS GENERAL AGREEMENT BETWEEN THE MODELS THAT THE RIDGE OVER
THE WESTERN TIER AND TROUGH ACROSS THE EASTERN CONUS WILL BOTH
AMPLIFY. AS THIS HAPPENS...THE UPPER LOW CAUGHT UNDER THE RIDGE TO
OUR SOUTHWEST WILL CONTINUE TO SLOWLY MOVE FARTHER WESTWARD...WITH
ITS INFLUENCE DIMINISHING ON THE AREA. ALSO...WEAK NORTHERLY FLOW
ALOFT WILL BUILD IN AND ATTEMPT TO SHUNT THE DEEPER MOISTURE
SOUTHWARD SOME...THOUGH MODELS DISAGREE ON JUST HOW FAR SOUTH THE
BETTER MOISTURE /AND STORM CHANCES/ WILL BE SHUNTED. REGARDLESS...IT
DOES APPEAR THE SURFACE RIDGE WILL BUILD INTO THE NORTHEAST
CWA...BRINGING WITH IT DRIER CONDITIONS BY THIS AFTERNOON. A CHANCE
OF SHOWERS AND STORMS WILL PERSIST ACROSS THE SOUTHWEST ZONES...IN
BETTER PROXIMITY TO THE DEEPER MOISTURE AND POSSIBLE LOW-LEVEL
CONVERGENCE...WITH LOCATIONS IN BETWEEN HAVING AT LEAST A SLIGHT
CHANCE OF SOME SHOWERS/STORMS. IF THE SOUTHWEST ZONES CAN WARM
SUFFICIENTLY...THERE COULD BE ENOUGH INSTABILITY FOR A MARGINALLY
SEVERE STORM. HOWEVER...LOCALIZED HEAVY RAIN IS PROBABLY A GREATER
THREAT WITH VERY WEAK STEERING FLOW AND ABOVE NORMAL PWATS.
TEMPERATURES WILL BE ON THE COOL SIDE IN THE WAKE OF THE COLD FRONT
TODAY. LOCATIONS ACROSS THE SOUTHWEST AND NORTHWEST ZONES MAY STAY
IN THE 70S...GIVEN THE EXPECTED CLOUD COVER AND RECENT HEAVY
RAINS...RESPECTIVELY. MOST OTHER AREAS WILL LIKELY WARM INTO THE 80S
TODAY...WITH LOWER 90S POSSIBLE NORTHEAST IN THE DRIER AIR.
.LONG TERM...
FCST AREA TO REMAIN ON ERN PERIPHERY OF THE WRN CONUS RIDGE. THIS
WILL CONTINUE TO FAVOR NEAR TO ABOVE NORMAL TEMPS AND A SLIGHT
CHANCE OF STORMS. STORMS WILL BE FAVORED NEAR PERSISTENT SFC
TROUGH IN VICINITY OF THE NM STATE LINE. COULD ALSO SEE SHORT WAVE
TROUGHS MOVE FROM NORTH TO SOUTH WHICH MAY ENHANCE STORM CHANCES...
BUT IT WOULD BE TILTING AT WINDMILLS TO TRY TO PINPOINT ATTM.
PREVIOUS FCST LOOKS GOOD WITH NO SIG CHANGES.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 77 60 89 65 91 / 30 20 20 20 10
TULIA 80 61 90 65 94 / 20 10 10 10 10
PLAINVIEW 85 62 88 64 93 / 30 10 10 10 10
LEVELLAND 82 63 91 65 94 / 40 20 10 10 10
LUBBOCK 83 65 91 67 94 / 30 20 10 10 10
DENVER CITY 79 63 93 67 92 / 50 20 20 20 10
BROWNFIELD 80 63 92 66 94 / 50 20 10 10 10
CHILDRESS 91 64 92 69 97 / 20 10 10 10 10
SPUR 87 65 90 66 94 / 30 10 10 10 10
ASPERMONT 87 67 92 69 95 / 30 20 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
23/07
Hazardous weather outlook, Jun 29, 10:25 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1125 AM CDT SUN JUN 29 2008
TXZ021>044-301630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1125 AM CDT SUN JUN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 29, 12:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
144 PM CDT SUN JUN 29 2008
TXZ033-034-039>041-292000-
HOCKLEY TX-COCHRAN TX-LYNN TX-TERRY TX-YOAKUM TX-
144 PM CDT SUN JUN 29 2008
...CLUSTER OF STRONG THUNDERSTORMS OVER THE SOUTHWESTERN SOUTH
PLAINS...
AT 142 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED NEAR LOCKETVILLE IN THE
SOUTHWESTERN SOUTH PLAINS. THIS AREA IS ROUGHLY SOUTH AND WEST OF
SUNDOWN...ROPESVILLE...AND NEW MOORE. IT INCLUDES PLAINS...TOKIO...
BROWNFIELD...AND DENVER CITY.
THESE STORMS WILL HAVE BRIEF HEAVY RAIN...SMALL HAIL...AND LOCALLY
STRONG WIND GUSTS.
THESE STORMS WERE MOVING TO THE WEST AT 10 MPH.
IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND
POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Tornado, Yoakum
- When
- June 29, 1:00 PM CST
- Where
- Yoakum County, 11.5 mi E of Plains
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 33.180, -102.631
A local television station broadcasted a viewer's photograph which showed a brief and small non-mesocyclonic tornado that occurred east of Plains. A number of witnesses reportedly observed the tornado in open fields near U.S. Highway 82/380. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Alabama, June 29, 20081 death · 12 injured · $1.0 million · 1 event
- Damaging Winds in Pennsylvania, June 29, 20081 death · $1.1 million · 50 kt wind · 14 events
- Damaging Winds in North Carolina, June 29, 20081 death · 50 kt wind · 3 events
- Hail and Damaging Winds in New Jersey, June 29, 20082 injured · $1.1 million · 61 kt wind · 7 events
- Hail and Damaging Winds in Oregon, June 29 to 30, 2008$458,000 · 1 in hail · 14 events
- Damaging Winds and Lightning Strikes in Georgia, June 29, 2008$365,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New York, June 29, 2008$208,000 · 1 in hail · 16 events
- Flash Flood and Damaging Winds in Ohio, June 29, 2008$250,000 · 50 kt wind · 5 events
- Flood and Hail in Massachusetts, June 29, 2008$72,000 · 50 kt wind · 21 events
- Flash Flood and Damaging Winds in West Virginia, June 29, 2008$160,000 · 50 kt wind · 3 events
- Lightning Strike in Maine, June 29, 2008$100,000 · 1 event
- Lightning Strike in Maryland, June 29, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117422.